Drained hydrocele is refilling
DEAR DR. ROACH: Three weeks ago, I had to have removal of fluid that had collected around my testicles. Nearly half a liter was removed. Five days later, fluid started to build up again, and it has filled back up. I have been checked for cancer and infection, and have neither. What is happening? What can be done now? — R.H.
ANSWER: It sounds like you have a large hydrocele, a collection of fluid around the testicle, surrounding the testis and spermatic cord. Normally these are small, but in some they become very large, holding up to several liters, but I have never seen one as large as you are describing.
These are treated by urologists. I am not sure what your urologist did to drain the fluid. A simple drainage procedure is often complicated by recurrence of the fluid, and perhaps that is what happened. The standard surgical approach is to surgically remove the entire sac of the hydrocele.
An evaluation for testicular cancer is indicated. Ultrasound is usually the appropriate test. Infection in this area is uncommon, potentially very dangerous and not subtle.
You need to get back to your urologist to ensure the correct diagnosis and possibly schedule definitive surgery.
DEAR DR. ROACH: I am a 66-year-old male. I had my mitral valve replaced almost nine years ago with bovine tissue. While waiting for my surgery, I had an episode of atrial fibrillation, which was corrected with amiodarone. I continued the drug for three years until a new cardiologist took me off it.
A year and half ago, I went into A-fib again and got electrical cardioversion. It returned a month later and the process was repeated. At that time, I went back on 200 mg of amiodarone a day, and have been fine. I was put on warfarin and then Eliquis to prevent clots.
I asked my doctor why I need blood thinners if my heart is in sinus rhythm, and she said it is because I could have A-fib episodes without outward symptoms. Aside from cost ($100 a month), my main complaint is: I also have back and knee problems, and NSAIDs, which I cannot take on the blood thinner, offer the best relief. Acetaminophen is useless, and even tramadol isn’t as effective. — M.H.
ANSWER: Atrial fibrillation is an abnormal heart rhythm that dramatically raises the risk of blood clot and stroke. Most people with atrial fibrillation need treatment to reduce the likelihood of stroke. Whether and when to stop anticoagulation after the atrial fibrillation is an unanswered question.
If your doctor were sure you haven’t gone back into atrial fibrillation in the past year, then it would be appropriate to stop the Eliquis anticoagulation, since there is a small increased risk of abnormal bleeding on Eliquis or any other anticoagulant. That risk is increased with chronic use of an NSAID, such as ibuprofen. However, you have been in A-fib three times now, and many cardiologists feel the risk of stroke if you go back into A-fib is greater than the bleeding risk of continuing the Eliquis, and I suspect that’s why she made her recommendation.
She could decide to use a heart monitor to examine your heart rhythm for a period of time. At least 48 hours is the norm, but the longer you are tested, the more certain the results. One smartwatch has a feature to look for atrial fibrillation, and a recent study suggested that it is pretty accurate. If you have no episodes of atrial fibrillation, the medicine could be stopped. However, there is still a small risk of stroke due to unrecognized atrial fibrillation.
(Roach is a columnist for the North American Press Syndicate. Write to him at 628 Virginia Drive, Orlando, FL 32803.)